Skip to content
Home » News » Health » Dangerous drug causing serious harm to humans

Dangerous drug causing serious harm to humans

  • / Updated:
  • Staff Report 

The drug Xylazine, intended as an animal tranquilizer, is causing serious harm to human users, increasing the risk of overdoses and leading to symptoms such as skin rotting, according to a recent report. Xylazine, also known as “zombie drug” or “tranq,” was approved by the Federal Drug Administration in 1972 for veterinary use only.

Despite not being intended for human use, people are mixing the drug with fentanyl, cocaine, heroin, benzodiazepines, gabapentin, methadone, prescription opioids, and alcohol to enhance its euphoric effects. Xylazine is administered through injection, snorting, swallowing, or inhalation.


The National Institute on Drug Abuse has issued warnings about the drug, stating that research shows overdose deaths linked to xylazine have spread westward across the United States, with the Northeast most impacted. Pennsylvania saw an increase in the percentage of drug overdose deaths involving xylazine from 2% in 2015 to 26% in 2020. In Maryland, the drug was involved in 19% of all drug overdose deaths in 2021, and in Connecticut, it was involved in 10% of all drug overdose deaths in 2020.

Aside from causing skin ulcers and abscesses that can lead to amputation, xylazine has also been linked to drowsiness, amnesia, slow breathing, and reduced heart rate, as well as dangerously low blood pressure.

The drug has caught the attention of lawmakers in several states, including New York, Pennsylvania, and Illinois, who are working to get the drug off the streets. In November, the FDA acknowledged the increasing reports of serious side effects from exposure to illicit drugs contaminated with xylazine. The agency advised the public to seek immediate medical attention if they experience any symptoms after using the drug.